News

Published on February 11th, 2014 | by Caroline Schmitt

0

UAL health staff urge calm over pill risk

Girls have discussion.

Over one million women in the UK use contraceptive pills. [Mary Sommer]

After more than one million contraceptive pill users were recently warned that they could be at an increased risk in blood clots, a UAL health representative has advised students not to be overcautious.

The Medicines and Healthcare Products Regulatory Agency (MHRA) last week prompted every GP in the UK to inform women of the imposed risk a combination of hormones can bring.

Combined hormonal contraceptives (CHCs) can be found in common pills, including Yasmin, Femodene and Marveloncan.

Linda Ahearne, a student health adviser at UAL, said: “This isn’t a new revelation, we’ve always known that there is a risk. But students shouldn’t all get off the pill now and get pregnant.”

GPs have been advised to inform women of the risk of thrombosis which, in extreme cases, can lead to heart attacks or strokes.

This increased awareness comes after the French drug safety agency estimated that 20 women die each year in France due to blood clots caused by the pill.

According to NHS Health news, “around 12 women per 10,000 taking combined contraceptives are thought to be at risk of having a blood clot in any given year.” For women who do not use CHCs, the risk is reduced to two out of 10,000.

Low risk

Ahearne reminded students that the risk is increased through a combination of factors: “If there have been twelve cases [of blood clots] per 10,000 that would still be considered fairly low risk. GPs always question your ‘personal history’ before prescribing the pill.”

close up of Yasmin, a brand of birth control pill.

Using birth control pills, such as Yasmin, may lead to an increased risk in blood clots. [Mary Sommer]

“If you’re 35, overweight, smoke and are prescribed the pill, then that would increase the risk,” she added.

Kaley Freeser, a final-year BA Graphic Design student at CSM, was not surprised by the warnings: “I used to take it, but had all kinds of side effects. My mood would vary, it was harder to lose weight and all kinds of annoying little things.”

As with any contraceptive method, Freeser added: “There will be risks, it just depends on your personal preference.”

If you have any questions regarding the pill or contraception, please contact your GP or the UAL health department 

Tags: , , , , ,


About the Author



Leave a Reply

Your email address will not be published. Required fields are marked *

Back to Top ↑